Kava Ichthysis is the most common type of skin reaction related to long-term ingestion of Kava products. It is also known as Kava Dermopathy, Kava Dermatitis and in Australia, Crocodile Skin. In Fiji they refer to it as KaniKani. Dr. Scott Norton has a funny description in Dermatology Secrets of being on vacation in Fiji and seeing many Polynesian men with dry, scaly skin. You ask the islanders about possibly having a genetic focus of X-linked ichthyosis…the villagers laugh at you and explain that it is KaniKani and it is caused by too much yaqona…Kava. The following pictures are of a patient that presented to my clinic just this last week for treatment of his long standing skin condition.
He notes that he drinks Kava at least three times a week.
Kava is a beverage made from the roots of Piper methusticum, a true pepper found on many tropical Pacific islands (see above). Kava has psychoactive properties and is used socially and ceremonially throughout Micronesia, Melanesia, and Polynesia. There is a large population of people from the Hawaiian Islands and Polynesia that live in Las Vegas. My nurse, Lina, is from Hawaii with Samoan ancestry. Her family gets together three times a week for a Kava gathering. Here are two pictures from one of her family gatherings… I asked her, does anyone in your family have Kava dermopathy? Her answer was pointed…”Yeah, a lot of them. They know it’s the Kava but they don’t care.” I think I am justified in adding…LOL.
Lina noted that there are a lot of Mormons throughout the Pacific Islands that, based on their religion, can not drink alcohol…but they can drink Kava! Kava is out there commercially and there is even an energy drink that’s spiked with it.
WHAT IS KAVA DERMOPATHY: The eruption often begins on the head and neck regions and gradually becomes more generalized. In acute cases of toxicity there may be erythematous and edematous papules and plaques on the face. It is most often ichthyosiform–that is rough, dry and scaly. The scale is often polygonal that lacks erythema. It is evident in areas of sun exposure, but it can be generalized. Palmoplantar keratoderma, facial swelling and hair loss may occur. Some patients complain of flushing. Kava dermopathy may on rare occasions be associated with peripheral neuropathy resulting in numb or tingling hands and feet.
ETIOLOGY: The cause is unknown. There are many “suggestions” such as interference with cholesterol metabolism, accumulation of kavalactones or flavopigments, allergic systemic contact dermatitis and even defective cytochrome P450 enzymes.
DIFFERENTIAL DIAGNOSIS: Possible considerations include malignancy, abnormal vitamin and lipid absorption, medications (cholesterol-lowering drugs, nicotinic acid), HIV, leprosy and human T-cell lymphotropic virus type 1 (HTLV-1).
TREATMENT: Mostly supportive care. It is often difficult to get these patients to stop drinking Kava, since it is so much part of their culture. Use of soap-free cleansers, emollients and keratolytics may help control it. In cases of acute toxicity some authors recommend prednisone or cyclosporine. To read more about Kava Dermopathy click HERE, HERE and HERE.